Alert archive / California / Wind Advisories in 2017
Wind Advisory 26, NWS Medford, OR
NWS Medford, OR issued this wind advisory at May 10, 2017, 2:35 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at May 11, 2017, 2:00 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2017, 2:35 AM PDT (09:35 UTC)
- In effect from
- May 11, 2017, 2:00 PM PDT
- Expired
- May 11, 2017, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3007 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565 WWUS76 KMFR 100935 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 235 AM PDT Wed May 10 2017 ...Strong South Winds Thursday... .Strong south winds are expected ahead of an approaching frontal system on Thursday. CAZ083>085-ORZ029>031-110000- /O.NEW.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ North Central and Southeast Siskiyou County- Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Sprague River, and Lakeview 235 AM PDT Wed May 10 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the east side including Klamath Falls, Lakeview, Alturas. * Impacts...Strong winds will make driving difficult on area roadways including but not limited to highways 97, 140, 395 and 31. Unsecured objects make be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-110000- /O.NEW.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 235 AM PDT Wed May 10 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the Shasta Valley including Weed, Yreka, and Montague. * Impacts...Strong winds will make driving difficult on area roadways including Interstate 5. Unsecured objects make be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Wright
5 follow-up statements
523 WWUS76 KMFR 102138 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 238 PM PDT Wed May 10 2017 ...Strong South Winds Thursday... .Strong south winds are expected ahead of an approaching frontal system on Thursday. CAZ083>085-ORZ029>031-111200- /O.CON.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ North Central and Southeast Siskiyou County- Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Sprague River, and Lakeview 238 PM PDT Wed May 10 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the east side including Klamath Falls, Lakeview, Alturas. * Impacts...Strong winds will make driving difficult on area roadways including but not limited to highways 97, 140, 395 and 31. Unsecured objects make be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-111200- /O.CON.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 238 PM PDT Wed May 10 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the Shasta Valley including Weed, Yreka, and Montague. * Impacts...Strong winds will make driving difficult on area roadways including Interstate 5. Unsecured objects make be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Petrucelli
384 WWUS76 KMFR 102353 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 453 PM PDT Wed May 10 2017 ...Strong South Winds Thursday... .Strong south winds are expected ahead of an approaching frontal system on Thursday. CAZ083-110100- /O.CAN.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ North Central and Southeast Siskiyou County- 453 PM PDT Wed May 10 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Medford has cancelled the Wind Advisory. $$ CAZ084-085-ORZ029>031-111200- /O.CON.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Sprague River, and Lakeview 453 PM PDT Wed May 10 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the east side including Klamath Falls, Lakeview, Alturas. * Impacts...Strong winds will make driving difficult on area roadways including but not limited to highways 97, 140, 395 and 31. Unsecured objects make be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-111200- /O.CON.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 453 PM PDT Wed May 10 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the Shasta Valley including Weed, Yreka, and Montague. * Impacts...Strong winds will make driving difficult on area roadways including Interstate 5. Unsecured objects make be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
932 WWUS76 KMFR 110858 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 158 AM PDT Thu May 11 2017 CAZ084-085-ORZ029>031-120000- /O.CON.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Sprague River, and Lakeview 158 AM PDT Thu May 11 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the east side including Klamath Falls, Lakeview, Alturas. * Impacts...Strong winds will make driving difficult on area roadways including but not limited to highways 97, 140, 395 and 31. Unsecured objects may be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-120000- /O.CON.KMFR.WI.Y.0026.170511T2100Z-170512T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 158 AM PDT Thu May 11 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... * Winds...South 30 to 40 mph with gusts to 50 mph. * Timing...Breezy south winds will continue this morning then become stronger early this afternoon and continue into the evening. * Locations include...much of the Shasta Valley including Weed, Yreka, and Montague. * Impacts...Strong winds will make driving difficult on area roadways including Interstate 5. Unsecured objects may be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Wright
376 WWUS76 KMFR 112132 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 232 PM PDT Thu May 11 2017 CAZ084-085-ORZ029>031-120300- /O.CON.KMFR.WI.Y.0026.000000T0000Z-170512T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Sprague River, and Lakeview 232 PM PDT Thu May 11 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the east side including Klamath Falls, Lakeview, Alturas. * Impacts...Strong winds will make driving difficult on area roadways including but not limited to highways 97, 140, 395 and 31. Unsecured objects may be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-120300- /O.CON.KMFR.WI.Y.0026.000000T0000Z-170512T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 232 PM PDT Thu May 11 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * Winds...South 30 to 40 mph with gusts to 50 mph. * Locations include...much of the Shasta Valley including Weed, Yreka, and Montague. * Impacts...Strong winds will make driving difficult on area roadways including Interstate 5. Unsecured objects may be damaged or lost. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Petrucelli
347 WWUS76 KMFR 120252 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 752 PM PDT Thu May 11 2017 CAZ084-085-ORZ029>031-120400- /O.EXP.KMFR.WI.Y.0026.000000T0000Z-170512T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Sprague River, and Lakeview 752 PM PDT Thu May 11 2017 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... Winds are diminishing across the area and will remain below advisory strength the rest of tonight. $$ CAZ081-120400- /O.EXP.KMFR.WI.Y.0026.000000T0000Z-170512T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 752 PM PDT Thu May 11 2017 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... Winds are diminishing across the area and will remain below advisory strength the rest of tonight. $$ MAS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 10, 2:32 AM PDT, 3 minutes earlier.
Area forecast discussion, May 10, 2:32 AM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
232 AM PDT Wed May 10 2017
.SYNOPSIS...We'll have one more day of above normal temperatures
today with highs in the 70s to lower 80s. Tomorrow, temperatures
fall off a cliff and dive back below normal as a frontal system
moves through. Cool and occasionally wet weather will continue
into next week as upper troughing controls our weather.
&&
.DISCUSSION...The axis of the upper ridge that has provided our
warm weather has moved into the Great Basin this morning and will
continue to edge east today as an upper trough develops over the
northeast Pacific. While heights are falling and there will be
cooling aloft today, surface temperatures should be about as warm
as yesterday. Typically, the warmest day occurs just before the
front arrives, so temperatures were raised a little today. The
one thing that could short circuit this is high cloudiness, and
while it should be increasing today, there isn't much currently on
satellite. Most of the area will remain dry again today, but
cooling aloft should result in enough instability to produce
cumulus buildups over the mountains, a few of which may be able to
grow into a shower or thunderstorm. That said, there is really no
trigger other than the terrain itself, so there is no reason to
suspect any organized convection today. I did expand the area of
slight chance out into northern Klamath County around Chemult just
because, climatologically, if anything is going to happen it is
as likely there as anywhere.
The frontal system will move into the coast tonight and inland
tomorrow. Moisture parameters are sufficient to classify this as
a weak Atmospheric River, and while rainfall along the south
coast will not be of all that much significance in the big
picture, the amounts will be more than normal for May. We're
currently forecasting 0.75-1.00 inch of rain over the Curry coast
and mountains, and this is on the upper end of climatology. The
other notable aspect of this system will be the wind. There isn't
much of a surface low, so winds over the coast and waters aren't
that exciting. But 700 mb winds of up to 50 KT are expected to mix
down to the surface on the east side and the Shasta Valley. Wind
advisories have been issued for these locations for Thursday. The
only thing that prevented me from issuing any high wind watches
was a lack of significant surface gradients, but we'll keep an eye
on that. The front will stabilize much of our area, but as the
upper trough and cold pool push in from the west later Thursday,
thunderstorms are possible over the waters and coast.
Most of the attention this morning was on the first system, so the
extended forecast remains largely unchanged. Upper troughiness
will keep us cool, and snow levels will be unseasonably low,
ranging from 3500 to 5000 feet from Friday through the weekend.
Additional precipitating systems are likely during this period,
and this means we'll certainly see snow over higher areas like
Crater Lake and possibly at times over the passes like Lake of the
Woods or even Siskiyou Summit. Anyone planning to travel over or
into the mountains should make note of the potential for wintry
weather, pay attention to updated forecasts, and plan accordingly.
We can't take our eye off winter just yet! -Wright
&&
.AVIATION...10/06Z TAF CYCLE...Along the coast and over the
coastal waters...Areas of IFR/LIFR CIGs/VSBYs will expand
overnight ...mostly along the coast around Brookings and from
around Cape Blanco north. The coast will clear to VFR by early
Wednesday afternoon...but areas of IFR conditions will persist
offshore. Over the remainder of the area...VFR conditions will
prevail through Wednesday evening, though with areas of cumulus
development and a slight chance of thunderstorms over much of the
higher terrain from the Cascades eastward late day into Wednesday
evening. -DW
&&
.MARINE....Updated 200 AM PDT Wednesday 10 May 2017...The thermal
trough has weakened, and winds and seas have diminished below
small craft advisory levels. The break will be short lived, as
winds turn southerly and increase Wednesday evening ahead of a
cold front. This front will be the first of several expected to
produce gusty south winds and steep seas through Friday night.
While small craft advisory winds and seas are expected during this
time, waves may reach Hazardous Seas Warning steepness as west
swell builds on Friday. Unsettled conditions are likely to
continue through the weekend. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 2 PM to 8 PM PDT Thursday for ORZ029>031.
CA...Wind Advisory from 2 PM to 8 PM PDT Thursday for CAZ083>085.
Wind Advisory from 2 PM to 8 PM PDT Thursday for CAZ081.
Pacific Coastal Waters...Small Craft Advisory from 8 PM this
evening to 5 AM PDT Saturday for PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:07 AM PDT | Small Craft Advisory | MFR | 69 hr | |
| May 10, 2:30 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 12 hr |
Nearby
Wind Advisories in California, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.